Real Analysis Exchange

A note on algebraic sums of subsets of the real line.

Jacek Cichoń and Andrzej Jasiński

Full-text: Open access


We investigate the algebraic sums of sets for a large class of invariant \(\sigma\)-ideals and \(\sigma\)-fields of subsets of the real line. We give a simple example of two Borel subsets of the real line such that its algebraic sum is not a Borel set. Next we show a similar result to Proposition 2 from A. Kharazishvili paper \cite{S2}. Our results are obtained for ideals with coanalytical bases.

Article information

Real Anal. Exchange, Volume 28, Number 2 (2002), 493-500.

First available in Project Euclid: 20 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03E15: Descriptive set theory [See also 28A05, 54H05] 28A05: Classes of sets (Borel fields, $\sigma$-rings, etc.), measurable sets, Suslin sets, analytic sets [See also 03E15, 26A21, 54H05]
Secondary: 26A21: Classification of real functions; Baire classification of sets and functions [See also 03E15, 28A05, 54C50, 54H05]

Lebesgue measure Baire property Borel sets null sets algebraic sums


Cichoń, Jacek; Jasiński, Andrzej. A note on algebraic sums of subsets of the real line. Real Anal. Exchange 28 (2002), no. 2, 493--500.

Export citation


  • J. Brzuchowski, J. Cichoń, E. Grzegorek, C. Ryll-Nardzewski., On the existence of nonmeasurable unions, Bull. De L'Acad. Polon. Des Sciences, 27 (1976), 447–448.
  • P. Erdös, A. H. Stone, On the sum of two Borel sets, Proc. Amer. Math. Soc., 25 (1970), 304–306.
  • A. Kharazishvili, Selected Topics of Point Set Theory, Wydawnictwo Uniwersytetu \Lódzkiego, \Lódź, 1996.
  • A. Kharazishvili, Some remarks on additive properties of invariant $\sigma$-ideals on the real line, Real Anal. Exch., 21 (1995-1996), 715–724.
  • J. von Neuman, Ein System algebraisch unabhängiger Zahlen, Math. Ann.,99 (1928), 134–141.
  • C. A. Rogers, A linear Borel set whose difference set is not a Borel set, Bull. London Math. Soc., 2 (1970), 41–42.
  • B. S. Sodnomow, Primier dwoch mnozestw tipa $G_\delta$, aritmeticzeskaja suma kotorych nieizmierima B, Doklady Akademii Nauk CCCR, 1954, Vol. XCIX, No 4.